Mississippi, 2019

Hail in Mississippi, August 4, 2019

August 4, 2019 · NWS MEG · 1 event in 1 county or zone

Hot and humid conditions created an unstable atmosphere that was capable of producing numerous multi-cell thunderstorms. One of these storms briefly reached severe limits across portions of northeast Mississippi during the late afternoon hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Hot and humid conditions created an unstable atmosphere that was capable of producing numerous multi-cell thunderstorms. One of these storms briefly reached severe limits across portions of northeast Mississippi during the late afternoon hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 2:16 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 4, 2:16 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
316 PM CDT Sun Aug 4 2019

.DISCUSSION...
Midafternoon GOES water vapor imagery showed a nearly stationary
weak cyclonic shear axis over the southeast U.S., downstream of
an upper ridge centered over the 4-corners region. The Midsouth
was along the western side of the weak shear axis, where afternoon
mixed layer CAPE prevailed at around 2500 J/KG.

Late morning pre-thunderstorm base velocity and VAD wind profile
products from KNQA and TMEM radars showed very little wind the
lowest several thousand feet of the atmosphere. With little in the
way of convergence, thunderstorms initially formed on topographic
features like the southern end of Crowley's Ridge, and near the
eastern boundary of the delta over northwest MS. These storms
propagated on outflow into the southern half of the Memphis metro.
Due to the weak environmental winds, storms were nearly stationary,
with movement and development primarily determined by outflow
from other nearby storms.

For the remainder of the afternoon, convection-allowing model
(CAM) consensus depicts storms over western KY developing into
northwest TN, before dissipating by midevening. Given the spotty
areas of rain, dewpoints well into the 70s and nil winds, patchy
fog will possible across the Midsouth overnight, if skies become
mostly clear as expected.

For the remainder of the week, expect little change in the
pattern. The aforementioned height ridge over the 4-corners will
lift east into NM and west TX by midweek. while northern branch
energy carves out a longwave trof over the eastern U.S. This will
place the Midsouth under stronger northwest flow aloft by Wednesday.
This type of pattern favors afternoon thunderstorm development
near the nose of the thermal ridge over the central plains. These
storms then often persist into the evening and overnight,
propagating southeast to the the lower MS and western Ohio
valleys. In such a pattern, timing these convective systems beyond
a day or two is a challenge. ECMWF/GFS/Canadian models point
toward a slight bump in storm chances Thursday night/Friday
morning. Bottom line, there will not be any day this week in which
rainfall can be ruled out.

PWB

&&

.AVIATION...
18Z TAFs

Scattered TSRAs this afternoon into early this evening otherwise
mainly VFR conds. Fog is possible overnight and its intensity will
be dictated by where the rain falls so for now went 4-6SM in TAF
sites. Winds will be mainly light outside of TSRAs...generally NE
5-7 kts diminishing to below 5 kts tonight. Expect less areal
coverage of TSRAs Monday afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 4, 2:30 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
330 PM CDT Sun Aug 4 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-052230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 PM CDT Sun Aug 4 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall will be possible through early Sunday
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 4, 1:28 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Sun Aug 4 2019

ARZ036-MSZ001-TNZ088-042015-
Crittenden AR-DeSoto MS-Shelby TN-
228 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

South central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Edmondson, or 7
miles west of T O Fuller State Park. This storm was nearly
stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Crittenden...northwestern DeSoto and
southwestern Shelby Counties should monitor this storm closely.

LAT...LON 3511 9034 3511 9012 3491 9007 3491 9040
TIME...MOT...LOC 1928Z 001DEG 3KT 3505 9024
Special weather statement, Aug 4, 2:10 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
310 PM CDT Sun Aug 4 2019

MSZ020-042100-
Tallahatchie MS-
310 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Southeastern Tallahatchie County in northwestern Mississippi...

At 310 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paynes, or 12 miles
south of Charleston, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tallahatchie County should monitor this storm
closely.

LAT...LON 3388 9022 3395 8999 3388 8992 3382 8993
      3382 8998 3381 8998 3381 9014 3374 9014
TIME...MOT...LOC 2010Z 320DEG 7KT 3382 9007
Special weather statement, Aug 4, 2:29 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
329 PM CDT Sun Aug 4 2019

ARZ036-042115-
Crittenden AR-
329 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northern Crittenden County in eastern Arkansas...

At 329 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Gilmore, or 8 miles
southeast of Tyronza. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Crittenden County should monitor this storm
closely.

LAT...LON 3537 9047 3544 9038 3544 9020 3542 9017
      3538 9018 3538 9014 3539 9015 3541 9014
      3539 9012 3521 9021
TIME...MOT...LOC 2029Z 035DEG 1KT 3539 9026
Special weather statement, Aug 4, 3:14 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 PM CDT Sun Aug 4 2019

MSZ022-042145-
Calhoun MS-
414 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 414 PM CDT...a strong thunderstorm producing pea size hail and
winds at least 40 mph was located over Calhoun City. This storm was
nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3389 8951 3401 8929 3393 8914 3387 8914
      3378 8923 3372 8944 3372 8951
TIME...MOT...LOC 2114Z 302DEG 3KT 3388 8931

MJ
Special weather statement, Aug 4, 3:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
449 PM CDT Sun Aug 4 2019

MSZ022-023-042215-
Calhoun MS-Chickasaw MS-
449 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

East central Calhoun County in northeastern Mississippi...
Western Chickasaw County in northeastern Mississippi...

At 447 PM CDT...a strong thunderstorm producing pea size hail and
winds at least 40 mph was located near Pyland, or 7 miles northwest
of Houston, moving east at 5 mph. Gusty outflow winds with gusts up
to 30 mph have spread east across central Chickasaw County well
ahead of the storm.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Calhoun and western Chickasaw Counties should
monitor this storm closely.

LAT...LON 3387 8922 3405 8920 3404 8890 3377 8895
TIME...MOT...LOC 2147Z 282DEG 4KT 3395 8912

MJ
Special weather statement, Aug 4, 4:19 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
519 PM CDT Sun Aug 4 2019

MSZ024-042245-
Monroe MS-
519 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Southwestern Monroe County in northeastern Mississippi...

At 518 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Aberdeen. This
storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Monroe County should monitor this storm
closely.

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8872
      3390 8872 3390 8853 3369 8839 3368 8840
      3367 8842 3368 8843 3367 8843 3367 8845
      3366 8846 3366 8850 3365 8851
TIME...MOT...LOC 2218Z 322DEG 2KT 3376 8858

MJ

The radar

The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
August 4, 4:35 PM CST to 4:40 PM CST
Where
Monroe County, Aberdeen to 0.24 mi WNW of East Aberdeen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.820, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848784.